Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 6:31 PM CDT for 6 counties in Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 6:31 PM CDT (23:31 UTC)
- Expired
- May 27, 2017, 7:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 61 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:38 PM CDT | TSTM WND DMG | Tennessee Ridge, TN | SEVERAL REPORTS OF TREES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 27, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
139
WUUS54 KOHX 272331
SVROHX
TNC021-043-083-085-125-161-280000-
/O.NEW.KOHX.SV.W.0147.170527T2331Z-170528T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
631 PM CDT SAT MAY 27 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northern Dickson County in Middle Tennessee...
Southwestern Montgomery County in Middle Tennessee...
Southeastern Stewart County in Middle Tennessee...
Northwestern Cheatham County in Middle Tennessee...
Houston County in Middle Tennessee...
Northeastern Humphreys County in Middle Tennessee...
* Until 700 PM CDT
* At 631 PM CDT, a severe thunderstorm was located near Erin, moving
east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Waverly, Dover, Erin, Clarksville, McEwen, Tennessee Ridge,
Charlotte, Vanleer, Cumberland City, Slayden, Cheatham Dam,
Palmyra, Woodlawn, Houston County Airport, Indian Mound and
Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8765 3664 8759 3631 8708 3595 8770
3626 8795 3626 8794 3631 8796 3635 8798
3637 8800 3639 8801 3640 8802
TIME...MOT...LOC 2331Z 287DEG 49KT 3638 8765
HAIL...1.00IN
WIND...70MPH
$$
311 follow-up statement
988
WWUS54 KOHX 272340
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
640 PM CDT SAT MAY 27 2017
TNC021-043-083-085-125-161-280000-
/O.CON.KOHX.SV.W.0147.000000T0000Z-170528T0000Z/
Dickson TN-Montgomery TN-Stewart TN-Cheatham TN-Houston TN-
Humphreys TN-
640 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN DICKSON...SOUTHWESTERN MONTGOMERY...SOUTHEASTERN
STEWART...NORTHWESTERN CHEATHAM...HOUSTON AND NORTHEASTERN HUMPHREYS
COUNTIES...
At 640 PM CDT, a severe thunderstorm was located near Erin, moving
southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Waverly, Erin, Clarksville, McEwen, Tennessee Ridge, Charlotte,
Vanleer, Cumberland City, Slayden, Cheatham Dam, Palmyra, Woodlawn,
Houston County Airport, Indian Mound and Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8765 3664 8759 3631 8708 3595 8770
3626 8795 3626 8794 3631 8796 3635 8798
3647 8773
TIME...MOT...LOC 2340Z 312DEG 28KT 3634 8759
HAIL...1.00IN
WIND...70MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:48 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 27, 1:48 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Nashville TN 148 PM CDT Sat May 27 2017 .DISCUSSION... Surface high is centered just off the Florida Gulf Coast this hour as a warm front becomes established along the Ohio Valley. This leaves Middle Tennessee in a warm, moist & unstable environment that is primed for thunderstorms today & tomorrow. Earlier activity has completely dissipated, but a second round of storms is now developing north of the TN/KY line, with weaker cells popping up across Middle Tennessee. Skies have partially cleared after the earlier storms, so this is allowing temperatures to warm considerably and should help destabilization. The morning sounding from OHX shows a strong capping inversion situated around 750 mb, with steep mid-level lapse rates and surface-based lifted index of -3. MUCAPE was just shy of 2,000 J/kg. GFS forecast soundings do show some erosion of the cap by 18Z tomorrow with the mid-level lapse rates contributing to higher CAPE's and impressive LI values. Forecast SRH's indicate very weak shear, so straight-line winds and large hail appear to be the primary threats with the anticipated severe weather tonight and tomorrow. It appears as though isolated/scattered storms will persist throughout the day and early evening until more organized convection enters the mid state maybe 02Z or later. There is some discrepancy between the NAM and GFS regarding timing of later (tomorrow) storms, so on Sunday we'll just stick with likely POP's most areas to go along with SPC's slight risk for day 2. We likely won't see fropa here in Middle Tennessee until after 12Z Monday, so we won't see POP's drop off until then. Look for slightly cooler temperatures (near normal or slightly above) to start off next week and lasting at least until next weekend. A wet pattern will slip back in rather quickly, with isolated or scattered POP's most areas from Tuesday through the end of the forecast period. && .AVIATION... 18Z TAF DISCUSSION. Active period setting up as waves of showers and thunderstorms are expected. First up are isolated/scattered storms this afteroon...with more organized development this evening...and then again overnight. Outside of showers/storms this afternoon and most of the evening...VFR conditions are likely. Cigs are likely to go below 3kft overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 84 66 83 62 / 60 60 60 10 0 Clarksville 69 82 62 82 61 / 60 50 40 0 0 Crossville 65 78 63 76 58 / 50 60 60 30 0 Columbia 69 83 65 82 62 / 60 50 60 20 0 Lawrenceburg 69 83 66 82 62 / 50 50 60 20 0 Waverly 68 82 63 82 61 / 60 50 50 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........07
Hazardous weather outlook, May 27, 3:54 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 354 PM CDT Sat May 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-281015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 354 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a slight to moderate risk of severe storms across Middle Tennessee tonight. Damaging winds, large hail, and localized flooding are the main threats, but a couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe storms across Middle Tennessee again Sunday and Sunday night. Damaging winds, large hail, and localized flooding will be possible once again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and again on Sunday. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down Rose
In the hours before
Special weather statement, May 27, 5:35 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
535 PM CDT SAT MAY 27 2017
TNZ005-006-272300-
Stewart TN-Montgomery TN-
535 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
STEWART COUNTIES UNTIL 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Canton, or 13 miles northwest of Dover, moving east
at 55 mph.
Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.
Locations impacted include...
Dover, Clarksville, Big Rock, Cumberland City, Land Between The
Lakes, Indian Mound and Woodlawn.
A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8743 3637 8760
3639 8801 3644 8806 3649 8806 3652 8804
3656 8803 3668 8807
TIME...MOT...LOC 2234Z 284DEG 48KT 3664 8797
31Special weather statement, May 27, 5:44 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
544 PM CDT SAT MAY 27 2017
TNZ009-010-031-272315-
Clay TN-Jackson TN-Macon TN-
544 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...CLAY AND
SOUTHEASTERN MACON COUNTIES UNTIL 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Boiling Springs, or 10 miles northwest of Gainesboro, moving
east at 45 mph.
Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.
Locations impacted include...
Celina, Red Boiling Springs, Whitleyville and Moss.
A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.
LAT...LON 3651 8538 3650 8540 3650 8544 3648 8546
3636 8583 3641 8583 3641 8584 3654 8587
3662 8580 3661 8551 3662 8542
TIME...MOT...LOC 2243Z 253DEG 39KT 3648 8576
31Special weather statement, May 27, 5:51 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT SAT MAY 27 2017
TNZ009-029-272315-
Trousdale TN-Macon TN-
551 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR MACON AND NORTHERN TROUSDALE
COUNTIES UNTIL 615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving east at 45 mph.
Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.
Locations impacted include...
Lafayette, Hartsville, Red Boiling Springs and Bugtussle.
A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.
LAT...LON 3661 8580 3641 8583 3643 8598 3642 8597
3640 8598 3638 8620 3640 8623 3645 8627
3645 8624 3648 8623 3649 8622 3652 8621
3663 8587 3662 8579
TIME...MOT...LOC 2250Z 253DEG 39KT 3645 8621
31Local storm report, May 27, 6:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
624 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL CLARKSVILLE 36.56N 87.35W
05/27/2017 E0.70 INCH MONTGOMERY TN PUBLIC
&&
EVENT NUMBER OHX1700591
JACKSONLocal storm report, May 27, 6:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
629 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 8 W DOVER 36.47N 87.99W
05/27/2017 STEWART TN EMERGENCY MNGR
TREE DOWN AT HIGHWAY 79 AND HIGHWAY 232.
&&
EVENT NUMBER OHX1700592
JACKSONLocal storm report, May 27, 6:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 3 NNE DOVER 36.52N 87.83W
05/27/2017 STEWART TN EMERGENCY MNGR
TREE DOWN ON BUMPUS MILLS ROAD. TIME ESTIMATED BASED ON
RADAR.
&&
EVENT NUMBER OHX1700593
JACKSONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:43 AM CDT | Special Weather Statement | OHX | Houston | 32 min |
| May 27, 9:09 AM CDT | Special Weather Statement | OHX | Houston, Humphreys | 36 min |
| May 27, 3:06 PM CDT | Special Weather Statement | OHX | Trousdale, Wilson | 24 min |
| May 27, 3:11 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 34 min |
| May 27, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 34 min |
| May 27, 3:29 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 46 min |
| May 27, 3:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 27, 3:53 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Smith | 37 min |
| May 27, 4:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Williamson | 11 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam | 32 min |
| May 27, 4:32 PM CDT | Special Weather Statement | OHX | Wilson | 28 min |
| May 27, 4:42 PM CDT | Tornado Warning | OHX | Putnam, White | 33 min |
| May 27, 4:51 PM CDT | Special Weather Statement | OHX | Wilson | 24 min |
| May 27, 5:08 PM CDT | Tornado Warning | OHX | Putnam, White | 16 min |
| May 27, 5:23 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 37 min |
| May 27, 5:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 27, 5:44 PM CDT | Special Weather Statement | OHX | Clay | 31 min |
| May 27, 5:51 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 24 min |
| May 27, 6:03 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 27 min |
| May 27, 6:04 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 26 min |
| May 27, 6:10 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 35 min |
| May 27, 6:38 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 37 min |
| May 27, 6:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 1 more | 31 min |
| May 27, 6:51 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Sumner, Wilson | 24 min |
| May 27, 6:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 17 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.